Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 58, NWS Pueblo, CO

June 30, 1998Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 1998, 7:29 PM MDT for Las Animas County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1998, 7:29 PM MDT (01:29 UTC)
Expired
Jun 30, 1998, 8:00 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:55 PM MDTHail 0.75Kim, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 2:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 010129 RRA
SVRPUB
COC071-010200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
729 PM MDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 800 PM MDT

* AT 720 PM MDT...RADAR SHOWED A SEVERE STORM 15 MILES SOUTHWEST OF
  KIM OR 50 MILES EAST OF TRINIDAD MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE KIM THROUGH 745 PM MDT OPEN COUNTRY
ALONG AND SOUTH OF HIGHWAY 160 THROUGH 8 PM MDT.  AT THIS TIME...THE
MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND
DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT
OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES
WITH LITTLE WARNING.

LW/AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:19 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 2:19 PM MDT, 5 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT TUE JUN 29 1998

WILL KEEP THIS SHORT AS SPC IN THE PROCESS OF ISSUING SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF CWFA.  CWFA CURRENTLY PARTLY
CLOUDY WITH A FEW STORMS FIRING OVER THE EASTERN MOUNTAINS.  18Z
GOES 8-9 SOUNDING LI'S DOWN TO -6 IN A FEW LOCALS ALONG SOUTH-
CENTRAL EASTERN SLOPES WITH CAPES APPROACHING 2000 J/KG.

SHORTWAVE APPROACHING FROM WEST WHICH WILL ENHANCE
THUNDERSTORMS...SOME SEVERE ALONG WITH HEAVY RAIN.  WILL INSERT
LIKELY POPS FROM THE EASTERN SLOPES INTO AT LEAST THE I-25
CORRIDOR.  TEMPERATURES SIMILAR TO LAST NIGHT WHICH AGREES QUITE
CLOSELY WITH MODEL GUIDANCE.

"7"

In the hours before

Local storm report, Jun 30, 4:49 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT TUE JUN 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    4 SW WETMORE              CO    1 INCH HAIL
06/30/98   CUSTER
Local storm report, Jun 30, 4:49 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT TUE JUN 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    4 SW WETMORE              CO    1 INCH HAIL
06/30/98   CUSTER

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:17 PM MDTSevere Thunderstorm WarningPUBLas Animas48 min
Jul 1, 4:43 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Jul 1, 5:48 PM MDTTornado WarningPUBPueblo32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.